Wisconsin, 2011

Strong Wind in Wisconsin, January 1, 2011

January 1, 2011 · NWS MKX · 10 events in 10 counties and zones

Deep low pressure of 993 mb crossed Lake Superior into southeast Ontario, taking a cold front across southern Wisconsin. A combination of a tight pressure gradient around the low, with 3-hourly pressure rises of 2 to 3 mb, and clearing skies behind the front during the day, allowed for deep boundary layer mixing.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Deep low pressure of 993 mb crossed Lake Superior into southeast Ontario, taking a cold front across southern Wisconsin. A combination of a tight pressure gradient around the low, with 3-hourly pressure rises of 2 to 3 mb, and clearing skies behind the front during the day, allowed for deep boundary layer mixing. This mixing tapped 30-40 knot (35 to 46 mph) winds just off the surface, which produced strong and gusty southwest winds. Sustained wind speeds reached 30 to 35 mph, with gusts between 35 and 45 mph during the morning and into the early afternoon hours. Scattered power outages were noted in newspapers due to wind-broken tree branches impacting power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 1, 3:27 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jan 1, 3:27 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 AM CST SAT JAN 1 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM

STRONG SURFACE LOW NEAR LAKE SUPERIOR. CLOUDS ACROSS THE FORECAST
AREA MAY DISSIPATE AS MID LEVEL DRY SLOT PUSHES INTO THE FORECAST
AREA.  LAPSE RATES ARE RATHER STEEP BELOW INVERSION AROUND 5 THSD
FT. SOME POTENTIAL OF ADDITIONAL WRAP AROUND STRATOCUMULUS...BUT LOW
LEVELS ARE RATHER DRY...SO EXTENT OF STRATOCUMULUS SHIELD IS SOMEWHAT
QUESTIONABLE.  ALSO IF CU/SC PERSISTS IN THE AFTERNOON SOME
FLURRY/SNOW SHOW POTENTIAL WITH STRONG UPPER TROUGH.  MAIN CONCERN
WILL BE BRISK SOUTHWEST WINDS GUSTING TO NEAR 30 KNOTS. WINDS WILL
DIMINISH SOMEWHAT OVERNIGHT.

WITH WINDS AND LACK OF SNOW COVER WILL NOT LOWER THE BLEND OF NAM
AND GFS MOS TODAY AND TONIGHT.  WILL TREND TOWARD THE SOMEWHAT
WARMER GFS MOS.

SOME GUSTS MAY APPROACH WIND ADVISORY CRITERIA...BUT LACK OF STRONG
PRESSURE RISE WILL NOT ISSUE ANY HEADLINE. WIND CHILLS WILL COME
INTO PLAY...BUT AIRMASS NOT COLD ENOUGH FOR ANY WIND CHILL
ADVISORIES.

SUNDAY- CONFIDENCE...MEDIUM
700-500 MILLIBAR FLOW REMAINS BROADLY CYCLONIC TO START THE DAY WITH
MODELS SHOWING SOME DIFFERENTIAL CYCLONIC VORTICITY ADVECTION
THROUGH MIDDAY. BUFFY SHOWS VERY DRY COLUMN WITH GUID POPS IN THE
SINGLE DIGITS. WILL LEAVE GRIDS WITH THE DRY LOOK. SHORTWAVE AXIS
SHIFTS EAST DURING THE AFTERNOON WITH ANTICYCLONIC VORTICITY
ADVECTION TAKING HOLD. WEAK WARM AIR ADVECTION DURING THE AFTERNOON
WITH CORE OF COLDEST 850 TEMPS SHIFTING EAST.

SUNDAY NIGHT INTO MONDAY NIGHT- CONFIDENCE...MEDIUM
WARM AIR ADVECTION CONTINUES SUNDAY NIGHT AHEAD OF SHORTWAVE TROUGH
APPROACHING FROM THE PLAINS. 280-290K ISENTROPIC PLOTS SHOWS LOWEST
CONDENSATION PRESSURE DEFICITS ACROSS NORTHERN WI. FOR NOW WILL GO
WITH FLURRIES WITH LOW LEVEL DRY AIR ON SOUNDINGS FAIRLY IMPRESSIVE.
INFLUENCE OF THE WAA WANES ON MONDAY AND UPPER DYNAMICS TO THE
NORTHWEST OF OUR AREA. WITH TEETH OF SHORTWAVE CROSSING SOUTHERN WI
MONDAY NIGHT WILL HAVE SLIGHT CHANCE POPS...WITH ANY QPF AMOUNTS
LOOKING LOW TO NIL. NAM ONLY MODEL TO GENERATE QPF ACROSS SRN WI
WHILE HPC/GFS/ECMWF DRY. MAY END UP WITH JUST FLURRIES BUT HARD TO
SCOFF AT THE SLIGHT CHANCE CONSALL POPS GIVEN STRENGTH OF WAVE AND
PASSAGE OF 850 COLD FRONT.

TUESDAY- CONFIDENCE...MEDIUM
SYSTEM SHIFTS OFF TO THE EAST WITH SURFACE HIGH PRESSURE BUILDING
ACROSS. UPPER FLOW IS WNW WITH NO DISCERNIBLE SHORTWAVE ACTIVITY.

WEDNESDAY INTO WEDNESDAY NIGHT- CONFIDENCE...LOW TO MEDIUM
ANOTHER QUICK HITTER. ECMWF A BIT FASTER WITH WAA AND SPEED OF NEXT
TROUGH. BEST FORCING NORTH WITH GFS SHOWING A MORE SOUTHERN
PLACEMENT OF THE BETTER LIFT AND MOISTURE ACROSS SOUTHERN WI.

THURSDAY- CONFIDENCE...MEDIUM
NW UPPER FLOW WITH ELONGATED VORTICITY AXIS PROGGD ACROSS EITHER
U.P. OR NORTHERN WI. SURFACE LOW TO THE EAST WITH HIGH PRESSURE
RIDGING DOWN FROM CANADA TOWARDS MN AND DAKOTAS. WEAK EAST/WEST
ORIENTED TROUGH AXIS. CONSENSUS FROM SURROUNDING OFFICES IS TO LEAVE
DRY FORECAST INTACT. SOME LOW LEVEL MOISTURE BUT MAJORITY OF COLUMN
DRY SO THIS APPROACH SEEMS REASONABLE FOR NOW.

FRIDAY- CONFIDENCE...LOW
UPPER TROUGH PROGGD TO CARVE OUT ACROSS EASTERN US. COLD AIR
ADVECTION REGIME MORE INTENSE ON THE ECMWF WITH 850 TEMPERATURES
DROPPING TO -18 TO -20C BY 00Z SATURDAY. SPOKES OF VORTICITY WITHIN
MORE ENHANCED CYCLONICALLY CURVED FLOW MAY LEAD TO SNOW SHOWERS OR
FLURRIES AT TIMES. CONSENSUS SLIGHT POPS LOOK GOOD AT THIS POINT.

&&

.AVIATION...STRONG LOW PRESSURE NEAR LAKE SUPERIOR.  MAINLY VFR CLOUDS
WITH SOME MVFR CIGS AS MID LEVEL DRY SLOT PUSHES INTO THE
FORECAST AREA. LAPSE RATES ARE RATHER STEEP BELOW INVERSION AROUND
5 THSD FT. SOME POTENTIAL OF WRAP AROUND STRATOCUMULUS...BUT LOW
LEVELS ARE RATHER DRY...SO EXTENT OF STRATOCUMULUS SHIELD IS
QUESTIONABLE. ALSO IF CU/SC PERSISTS IN THE AFTERNOON SOME
FLURRY/SNOW SHOW POTENTIAL WITH STRONG UPPER TROUGH. MAIN CONCERN
WILL BE BRISK SOUTHWEST WINDS GUSTING TO NEAR 30 KNOTS. WINDS WILL
DIMINISH SOMEWHAT OVERNIGHT.

&&

.MARINE...STRONG LOW PRESSURE NEAR LAKE SUPERIOR.  MAIN CONCERN WILL BE
BRISK SOUTHWEST WINDS GUSTS TO GALE CRITERIA...ESPECIALLY TOWARD
THE OPEN WATERS WITH THE STEEP LAPSE RATES DUE TO STRONG COLD AIR
ADVECTION. GALE WARNING WILL BE IN EFFECT MID MORNING INTO THIS
EVENING. NIGHT. WINDS WILL DIMINISH SOMEWHAT OVERNIGHT WITH GALE
GUSTS DIMINISHING AROUND 04Z. MODERATE TO HEAVY FREEZING SPRAY
POTENTIAL THIS AFTERNOON AND EVENING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...HEAVY FREEZING SPRAY WARNING FROM 3 PM THIS AFTERNOON TO
     MIDNIGHT CST TONIGHT FOR LMZ643>646.

     SMALL CRAFT ADVISORY UNTIL 10 AM CST THIS MORNING FOR LMZ643>646.

     GALE WARNING FROM 10 AM THIS MORNING TO 10 PM CST THIS EVENING
     FOR LMZ643>646.

&&

SHORT/LONG TERM...COLLAR
TODAY/TONIGHT/AVIATION/MARINE...HENTZ
Hazardous weather outlook, Jan 1, 3:57 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
357 AM CST SAT JAN 1 2011

WIZ046-047-051-052-056>060-062>072-021000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
357 AM CST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

BRISK SOUTHWEST WINDS MAY GUST TO 35 TO 40 MPH TODAY. WIND CHILLS
NEAR 10 BELOW ARE POSSIBLE BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ANY HIGH WIND GUSTS WOULD BE APPRECIATED TODAY.

LMZ643>646-021000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
357 AM CST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

UNSTABLE CONDITIONS OVER THE LAKE WILL ALLOW GUSTY WINDS TO MIX
DOWN TO THE LAKE SURFACE. FREQUENT GUSTS TO GALE WARNING CRITERIA
ARE EXPECTED LATE THIS MORNING THROUGH THIS EVENING. THE
COMBINATION OF STRONG WINDS AND COLDER TEMPERATURES WILL BRING A
PERIOD OF HEAVY FREEZING SPRAY POTENTIAL LATER THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY WINDS ARE EXPECTED SUNDAY MORNING UNTIL THE
WINDS WILL GRADUALLY WEAKEN LATER SUNDAY AND SUNDAY NIGHT.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Iowa

When
January 1, 8:00 AM CST to 2:00 PM CST
Where
Iowa forecast zone
Measured
28 kt (32 mph) measured sustained
Property damage
$3,000
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Dane

When
January 1, 8:00 AM CST to 2:00 PM CST
Where
Dane forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$3,000
Reported by
AWOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong Wind, Green

When
January 1, 8:00 AM CST to 2:00 PM CST
Where
Green forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$4,000
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Fond du Lac

When
January 1, 8:00 AM CST to 2:00 PM CST
Where
Fond du Lac forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$4,000
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
January 1, 8:00 AM CST to 2:00 PM CST
Where
Sheboygan forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
January 1, 8:00 AM CST to 2:00 PM CST
Where
Dodge forecast zone
Measured
30 kt (35 mph) measured sustained
Property damage
$3,000
Reported by
AWOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
January 1, 8:00 AM CST to 2:00 PM CST
Where
Jefferson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
January 1, 8:00 AM CST to 2:00 PM CST
Where
Milwaukee forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$4,000
Reported by
C-MAN Station
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
January 1, 8:00 AM CST to 2:00 PM CST
Where
Kenosha forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$4,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
January 1, 8:00 AM CST to 2:00 PM CST
Where
Walworth forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277524, 277525, 277526, 277527, 277528, 277529, 277530, 277531, 277532, 277664.